In Australia, more than 90% of deaths during stabilisation on methadone involved other drugs, in particular, alcohol, benzodiazepines and antidepressants. Patients should be warned of the risks associated with using other drugs with methadone (see also Section 4.3 & Section 4.9).

Death following methadone induction often occurs at home during sleep, many hours after peak blood methadone concentrations have occurred. Typically overdose occurs around the third or fourth day of methadone induction.

  • Given that many deaths occur during sleep, administration of methadone in the morning will ensure peak methadone concentrations occur when patients are normally awake and other people may be around if overdose should occur.

  • Naloxone, which promptly reverses opioid induced coma, should be given as a prolonged infusion when treating methadone overdose. A single dose of naloxone will wear off within one hour leaving patients at risk of relapse into coma due to the long lasting effects of methadone.

  • Patients who are thought to have taken a methadone overdose require prolonged observation.

  • Family members should be warned that deep snoring during induction to treatment could be a sign of dangerous respiratory depression and should be reported to the prescriber. Heavy snoring during maintenance treatment may be associated with sleep apnoea and should also be reported.

Signs and symptoms of methadone overdose

  • Pinpoint pupils
  • Nausea
  • Dizziness
  • Feeling intoxicated
  • Sedation/ nodding off
  • Unsteady gait, slurred speech
  • Snoring
  • Hypotension
  • Slow pulse (bradycardia)
  • Shallow breathing (hypoventilation)
  • Frothing at the mouth (Pulmonary Oedema)
  • Coma
Note: Symptoms may last for 24 hours or more. Death generally occurs from respiratory depression